Alert archive / Delaware / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Philadelphia/Mount Holly

May 13, 2000Kent County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 13, 2000, 8:54 PM EDT for Kent County, Delaware. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 8:54 PM EDT (00:54 UTC)
Expired
May 13, 2000, 9:40 PM EDT
In force
46 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Kent County, DE

What was reported inside it

TimeReportWhereRemark
May 13, 9:00 PM EDTThunderstorm Wind 50 EPetersburg, DE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 8:00 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS51 KPHI 140055
SVRPHL
DEC001-NJC005-007-011-015-033-140140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
854 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN CENTRAL DELAWARE.
  CUMBERLAND COUNTY IN SOUTHERN NEW JERSEY.
  WESTERN BURLINGTON COUNTY IN SOUTHERN NEW JERSEY.   
  SALEM COUNTY IN SOUTHERN NEW JERSEY.   
  CAMDEN COUNTY IN SOUTHERN NEW JERSEY.
  GLOUCESTER COUNTY IN SOUTHERN NEW JERSEY.

* UNTIL 940 PM EDT.

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN NEW JERSEY
  AND CENTRAL DELAWARE. THE STORMS ARE MOVING EAST AT 50 MPH.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 13, 3:45 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SAT MAY 13 2000

UPDATED ZONES TO REFLECT SEVERE THUNDERSTORM WATCH EARLIER THIS
AFTERNOON.

CURRENT SEVERE WEATHER SCENARIO PRETTY MUCH ON TRACK.  HAVE ADDED
ENHANCED THUNDERSTORM WORDING TO ALL OF FORECAST AREA AS LOW LEVEL
AIRMASS CONTINUES TO DESTABILIZE BOTH AT SURFACE AND ALOFT.   BASED
ON LATEST RADAR TRENDS...HAVE RAISED POPS TO LIKELY CATEGORY AT ALL
LOCATIONS.

AFTER PRECIPITATION MOVES THROUGH LATER TONIGHT...A COOLER AND
BASICALLY DRY PATTERN MOVES IN.  UPPER LEVEL RIDGE ALONG E COAST
UNDERGOES AT LEAST TEMPORARY TRANSITION TO TROUGH IN THIS SLOWLY
PROGRESSIVE PATTERN.

STAYED FAIRLY CLOSE TO FWC/FAN TEMPS.  GIVEN THE PATTERN...FROST MAY
BE A POSSIBILITY IN NORTHERN NJ AND THE POCONOS SOMETIME IN THE NEXT
SEVERAL DAYS.

WINDS STILL EXPECTED TO STAY BELOW SMALL CRAFT ADVISORY CRITERIA
AFTER FRONTAL PASSAGE...SO NO SCA ON THE MARINE.

.PHI...NONE.

SZATKOWSKI

In the hours before

Special weather statement, May 13, 6:30 PM EDT, 2 hours 24 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-140300-

SEVERE THUNDERSTORM WATCH STATUS MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 287 IN EFFECT UNTIL 800 PM EDT...
...SEVERE THUNDERSTORM WATCH NUMBER 291 IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL 1100 PM FOR PORTIONS
OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN PENNSYLVANIA...
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...
LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY...
BURLINGTON...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SOMERSET...SUSSEX...WARREN.

A SEVERE THUNDERSTORM CONTINUES IN EFFECT UNTIL 800 PM EDT FOR PORTIONS
OF SOUTHWEST NEW JERSEY...NORTHEAST MARYLAND...AND DELAWARE.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN NEW JERSEY...
CAMDEN...CUMBERLAND...GLOUCESTER...SALEM.

IN DELAWARE...
KENT...NEW CASTLE.

IN MARYLAND...
CAROLINE...CECIL...KENT...QUEEN ANNES...TALBOT.

AS WELL AS UPPER DELAWARE BAY.

DAMAGING WINDS...LARGE HAIL...DEADLY CLOUD-TO-GROUND LIGHTNING...AND
HEAVY RAINS ARE POSSIBLE FROM THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR LATER STATEMENTS AND FORECASTS...AS WELL AS ANY
WARNINGS WHICH WOULD BE ISSUED IF SEVERE THUNDERSTORMS DEVELOP.

SKYWARN ACTIVATION IS REQUESTED.

SZATKOWSKI
Special weather statement, May 13, 8:16 PM EDT, 38 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-140300-

SEVERE THUNDERSTORM WATCH STATUS MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
810 PM PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 291 IN EFFECT UNTIL 1100 PM EDT...
...SEVERE THUNDERSTORM WATCH NUMBER 292 IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL 1100 PM FOR PORTIONS
OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN PENNSYLVANIA...
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...
LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY...
BURLINGTON...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SOMERSET...SUSSEX...WARREN.

A SECOND SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT
FOR PORTIONS OF SOUTHERN NEW JERSEY...NORTHEAST MARYLAND...AND
DELAWARE.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN NEW JERSEY...
ATLANTIC...CAMDEN...CAPE MAY...CUMBERLAND...GLOUCESTER...SALEM.

IN DELAWARE...
KENT...NEW CASTLE...SUSSEX.

IN MARYLAND...
CAROLINE...CECIL...KENT...QUEEN ANNES...TALBOT.

AS WELL AS THE DELAWARE BAY.

DAMAGING WINDS...LARGE HAIL...DEADLY CLOUD-TO-GROUND LIGHTNING...AND
HEAVY RAINS ARE POSSIBLE FROM THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR LATER STATEMENTS AND FORECASTS...AS WELL AS ANY
WARNINGS WHICH WOULD BE ISSUED IF SEVERE THUNDERSTORMS DEVELOP.

SKYWARN ACTIVATION IS REQUESTED.

SZATKOWSKI

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:14 PM EDTSevere Thunderstorm WarningPHINew Castle36 min
May 13, 8:25 PM EDTSevere Thunderstorm WarningPHIKent35 min
May 13, 9:20 PM EDTSevere Thunderstorm WarningPHISussex40 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.